Delivery alert

There may be an issue with the delivery of your newspaper. This alert will expire at NaN. Click here for more info.

Recover password

Hypertension drugs can have side effects

Q: I have suffered with canker sores my whole life, despite trying numerous remedies like rinsing my mouth with peroxide, salt and water or a benzocaine solution.

Eating is excruciating when they are present. In trying to stay hydrated and satiated recently, I bought a watermelon.

At first, like all other foods, it burned. By the time I ate half a melon in a few hours, though, the pain in my mouth was greatly relieved, and the burning was gone.

It wasn’t the water, because I drink at least six glasses of water a day. Have you ever heard of watermelon being good for canker sores?

A: This is news to us, and a quick check of the medical literature suggests that most doctors haven’t heard of it either.

Although we could find no research supporting this approach, we did see a few anecdotal reports suggesting that others also have found watermelon helpful for canker sores.

Chronic canker sores could be a signal of a more serious condition. Ask your doctor to test for celiac disease. A blood test for tTG (tissue transglutaminase) antibody is a good place to start.

Q: I have narcolepsy with cataplexy. Cataplexy is sudden loss of muscle tone brought on by strong emotion, such as fear, anger or excitement. In my case, it is triggered by laughter. I can go a long time without an attack and then have several in a single week.

For several years, I have been taking Cymbalta to control the cataplexy. When I have tried to stop, I started having frequent attacks, collapsing on the floor.

Is there a way to discontinue Cymbalta without side effects? All my pharmacist says is that it is a difficult drug to stop taking.

A: To avoid unpleasant withdrawal symptoms when stopping Cymbalta (duloxetine), it is necessary to reduce the dose extremely gradually. Some people open the capsules and remove a tiny bit of the medication to reduce the dose slowly enough.

A doctor might be able to substitute a low dose of a long-acting SSRI antidepressant such as fluoxetine to ease withdrawal, but extreme care is required. Combining these two antidepressants could trigger a dangerous interaction called serotonin syndrome.

Q: My doctor prescribed amlodipine for high blood pressure last month. I began retaining fluid within a week. Now my swollen feet and ankles are terribly uncomfortable.

Getting into my shoes is a challenge, and sometimes my skin feels so tight it might split.

In the past few days, I have noticed a painful red rash spreading over my legs. I am convinced the amlodipine is to blame. Should I ask my doctor for a different medication?

A: Amlodipine (found in Azor, Amturnide, Caduet, Exforge, Lotrel, Norvasc, Twynsta, etc.) is a calcium channel blocker that is prescribed to control hypertension.

One of the most common side effects is swollen feet and ankles (peripheral edema). Dizziness, fatigue, flushing and heart palpitations are other potential complications. A skin rash could be worrisome and must be assessed immediately.

We are sending you our Guide to Blood Pressure Treatment so that you can discuss these side effects with your physician and look up alternatives that might be prescribed. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (70 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. B-67, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our website: peoplespharmacy.com.

Q: No one would ever suspect that I have just been diagnosed with osteopenia (weakened bones). I am a man in remarkably good health, with blood results to kill for. I work out three times a week at the gym, 45 minutes of aerobics plus weight work.

I have read that PPI acid reducers can cause osteoporosis over time and wonder if that is my problem. I have been on megadoses of these drugs for years to treat reflux.

The rheumatologist I saw yesterday prescribed Fosamax and calcium for the bone loss. He thinks that PPI use might have contributed if it interfered with the absorption of bone-building calcium.

The opinions I found online are divided. Can PPIs lead to osteopenia?

A: It’s no wonder you are confused about acid-suppressing drugs such as esomeprazole (Nexium), lansoprazole (Prevacid) and omeprazole (Prilosec) and their link to bone loss. Experts are divided on this question.

We worry that such drugs may interfere with magnesium and potassium as well as calcium absorption.

An article in the Journal of Digestive Diseases (August 2014) reveals the serious consequences that can occur when PPIs lead to low magnesium levels. Symptoms may include muscle cramps, confusion, fatigue and depression.

We are sending you our Guides to Digestive Disorders and Osteoporosis for more information on your medications and other approaches to managing your complex conditions.

Write to Joe and Teresa Graedon via their website: PeoplesPharmacy.com. Their newest book is “Top Screwups Doctors Make and How to Avoid Them.”

TOP |